Texas, 2018

Heat in Texas, July 19 to 22, 2018

July 19 to 22, 2018 · NWS SHV · 7 events in 7 counties and zones

A large mid and upper level ridge of high pressure expanded from the Southern Rockies across all of the Ark-La-Tex during July 19th-22nd. Very dry conditions due to the ongoing drought conditions across much of Northeast Texas combined with the compressional warming beneath the ridge resulted in afternoon temperatures ranging from 100-105 degrees each day.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A large mid and upper level ridge of high pressure expanded from the Southern Rockies across all of the Ark-La-Tex during July 19th-22nd. Very dry conditions due to the ongoing drought conditions across much of Northeast Texas combined with the compressional warming beneath the ridge resulted in afternoon temperatures ranging from 100-105 degrees each day. Limited mixing was also observed, with resultant heat indices ranging between 105 to 110 degrees each day. A cold front slowly shifted southwest across Northeast Texas during the morning hours of July 22nd, which brought about slightly cooler temperatures and drier air into the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 19, 10:44 AM CST, 16 minutes earlier.

Area forecast discussion, Jul 19, 10:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1144 AM CDT Thu Jul 19 2018

.AVIATION...

Only some mid lever moisture was noted on IR Satellite Imagery
this morning but that cloud cover continues to quickly dissipate
as we go through the remainder of the morning. Cannot rule out
some patchy cumulus, mainly at the ELD/MLU terminals as we move
into the afternoon hours but nothing that would warrant a ceiling
is expected.

Otherwise, ridging aloft has a firm control across our airspace
and that will result in VFR conditions prevailing through the next
24 hours.

Look for S to SW winds near at or below 10kts through the
remainder of the daytime hours before decoupling takes place this
evening.

Some mid level cloud cover and with high thin cirrus should return
from the north beyond sunrise Friday Morning.

13

&&

.PREV DISCUSSION... /issued 1105 AM CDT Thu Jul 19 2018/

UPDATE...
Clouds have mostly cleared out of the area allowing temperatures
to quickly warm. Heat index values are already above advisory
criteria in some locations. No changes were made to the ongoing
Heat Advisory with this update. Some minor updates were made to
temps, but the going forecast looks largely on track.

Updated text products have been sent.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 101  79 102  79 /   0   0   0   0
MLU  99  78 101  78 /   0   0   0   0
DEQ  99  76 102  75 /   0   0   0   0
TXK  99  78 103  79 /   0   0   0   0
ELD  98  79 102  78 /   0   0   0   0
TYR 102  77 103  78 /   0   0   0   0
GGG 101  78 103  78 /   0   0   0   0
LFK  99  76 100  76 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Friday for ARZ050-051-059>061-
     070>073.

LA...Heat Advisory until 8 PM CDT Friday for LAZ001>006-010>014-
     017>022.

OK...Heat Advisory until 8 PM CDT Friday for OKZ077.

TX...Heat Advisory until 8 PM CDT Friday for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

CN/13
Hazardous weather outlook, Jul 19, 1:42 AM CST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
242 AM CDT Thu Jul 19 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-201200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
242 AM CDT Thu Jul 19 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Hot temperatures with heat index values exceeding 105 degrees are
expected areawide today. A Heat Advisory is in effect as a result,
and precautions should be taken to avoid heat related illnesses.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Hot temperatures in excess of 100 degrees, with heat index values
approaching 110 degrees will continue through the weekend.
However, chances for thunderstorms will resume for the first half
of the upcoming work week, which will help to ease the heat.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

12

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Franklin

When
July 19, 11:00 AM CST to July 22, 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Titus

When
July 19, 11:00 AM CST to July 22, 7:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Heat, Camp

When
July 19, 11:00 AM CST to July 22, 7:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Morris

When
July 19, 11:00 AM CST to July 22, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Cass

When
July 19, 11:00 AM CST to July 22, 7:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Marion

When
July 19, 11:00 AM CST to July 22, 7:00 PM CST
Where
Marion forecast zone
Reported by
ASOS
Coordinates
32.798, -94.357 (the zone’s center; the record gives no point)

Heat, Harrison

When
July 19, 11:00 AM CST to July 22, 7:00 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762998, 763000, 763001, 763002, 763003, 763004, 763005.